Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 138, NWS Springfield, MO

June 4, 1998Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 4, 1998, 10:57 PM CDT for Wright County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 1998, 10:57 PM CDT (03:57 UTC)
Expired
Jun 4, 1998, 11:30 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Wright County, MO

The radar

The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 1998-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 1998-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
438 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

024 
WUUS1 KSGF 050359 RRA
SVRSGF
MOC229-050430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 PM CDT THU JUN 4 1998

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WRIGHT COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 1130 PM CDT

* AT 1057 PM DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
  OF PRODUCING LARGE HAIL THE SIZE OF NICKELS.  THIS STORM WAS
  LOCATED 3 MILES NORTH OF HARTVILLE AND WAS MOVING NORTHEAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  RAYBORN BY 1105 PM
  GRAFF AND MANES BY 1110 PM
  EMBREE BY 1120 PM


VERY HEAVY RAINFALL ALSO ACCOMPANY THE STORMS.  THE HEAVY RAIN MAY
CAUSE MINOR FLOODING TO DEVELOP IN URBAN AND OTHER POOR DRAINAGE AREAS.

SCHMIDT/DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 8:39 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 8:39 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
839 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 WILL BE OVER AT 9 PM.  CURRENT
RADAR LOOPS FROM FT SMITH AND SPRINGFIELD INDICATE MAIN STORM MOVING
OFF TO OUR EAST...BUT LINGERING RE-DEVELOPMENT OF SHOWERS/STORMS
OCCURRING OVER ECNTRL OK/NW AR ATTM AND WILL LIKELY MOVE BACK OVER SW
AND SCNTRL MO OVERNIGHT.

AS FOR THE FLASH FLOOD WATCH...WILL REMOVE SE KS AND FAR WRN CWA
COUNTIES.  BUT WILL KEEP FFA UP FOR AREAS AROUND LAKE OF THE
OZARKS...OR EAST OF A WARSAW TO BOLIVAR LINE...UP FOR TONIGHT AS ANY
RAIN ON TOP OF THE WET GROUND WILL CREATE ADDITIONAL FLOODING
CONCERNS.  REPORT OF 5 INCHES OF RAIN SO FAR TODAY IN SOUTHERN BENTON
COUNTY NEAR EDWARDS.

WILL ALSO UPDATE TO LOWER TEMPS IN SGF/JLN ZONES WITH TEMPS CURRENTLY
DROPPING INTO THE UPR 50S.

RIDDLE

In the hours before

Special weather statement, Jun 4, 5:28 PM CDT, 5 hours 29 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 PM CDT THU JUN 4 1998

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM THIS EVENING AND
A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF TONIGHT FOR THE FOLLOWING
LOCATIONS...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BARTON            BENTON            CAMDEN            CEDAR
DADE              DALLAS            HICKORY           LACLEDE
MARIES            MILLER            MORGAN            PHELPS
POLK              PULASKI           ST. CLAIR         VERNON

THE WATCHES ARE IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

LOW PRESSURE DEVELOPED LATE THIS AFTERNOON NEAR SPRINGFIELD.  A WARM
FRONT EXTENDED EAST INTO SOUTHEAST MISSOURI WHILE A COLD FRONT
EXTENDED SOUTH INTO EXTREME NORTHWEST ARKANSAS AND EASTERN OKLAHOMA.
HEAVY RAINFALL OF 2 TO 5 INCHES HAS OCCURRED SINCE DAWN OVER PORTIONS
OF CENTRAL MISSOURI...IN THE LAKE OF THE OZARKS REGION.  ADDITIONAL
HEAVY RAIN WILL BE LIKELY THIS EVENING.  THIS WILL CAUSE ADDITIONAL
FLOODING CONCERNS AND MANY LOW WATER CROSSINGS MAY FLOOD.

IN ADDITION...ISOLATED SEVERE WEATHER WILL BE POSSIBLE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREAT...ESPECIALLY FROM
BOLIVAR EAST TO ROLLA.

REPORT ANY FLOODING OR SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT
AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION FOR FURTHER
STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 6:12 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ055-066>067-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BENTON            ST. CLAIR         VERNON

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR EXTREME SOUTHEAST KANSAS
AND FOR AREAS IN CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO
OSCEOLA TO WARSAW LINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES....

BARTON...CEDAR...DADE...POLK...HICKORY...DALLAS...LACLEDE...CAMDEN...
MORGAN...PULASKI...PHELPS...MILLER AND MARIES.

IN ADDITION...A FLASH FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND MUCH OF CENTRAL MISSOURI.  THIS FLASH
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

THUNDERSTORMS WILL REMAIN LIKELY...ESPECIALLY THIS EVENING.  HEAVY
RAIN HAS ALREADY FALLEN IN PARTS OF THE WATCH AREA TODAY AND ANY
ADDITIONAL RAIN WILL CAUSE MORE FLOODING.  FLOODING HAS ALREADY BEEN
REPORTED IN THE LAKE OF THE OZARKS AREA.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 6:12 PM CDT, 4 hours 45 minutes before
KSZ073-097-101-MOZ055-066>067-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
612 PM CDT THU JUN 4 1998

SEVERE THUNDERSTORM WATCH NUMBER 505 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

...IN KANSAS...

BOURBON           CHEROKEE          CRAWFORD

...IN MISSOURI...

BENTON            ST. CLAIR         VERNON

THE THREAT FOR SEVERE WEATHER HAS ENDED FOR EXTREME SOUTHEAST KANSAS
AND FOR AREAS IN CENTRAL MISSOURI ALONG AND NORTH OF A NEVADA TO
OSCEOLA TO WARSAW LINE.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES....

BARTON...CEDAR...DADE...POLK...HICKORY...DALLAS...LACLEDE...CAMDEN...
MORGAN...PULASKI...PHELPS...MILLER AND MARIES.

IN ADDITION...A FLASH FLOOD WATCH REMAIN IN EFFECT FOR TONIGHT FOR
EXTREME SOUTHEAST KANSAS AND MUCH OF CENTRAL MISSOURI.  THIS FLASH
FLOOD WATCH IS IN EFFECT FOR AREAS ALONG AND NORTH OF A COLUMBUS
KANSAS TO LAMAR TO BOLIVAR TO ROLLA LINE.

THUNDERSTORMS WILL REMAIN LIKELY...ESPECIALLY THIS EVENING.  HEAVY
RAIN HAS ALREADY FALLEN IN PARTS OF THE WATCH AREA TODAY AND ANY
ADDITIONAL RAIN WILL CAUSE MORE FLOODING.  FLOODING HAS ALREADY BEEN
REPORTED IN THE LAKE OF THE OZARKS AREA.

STAY TUNED FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

RIDDLE
Special weather statement, Jun 4, 9:03 PM CDT, 1 hour 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT THU JUN 4 1998

...SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI...INCLUDING BOLIVAR...CAMDENTON...LEBANON AND ROLLA HAS
EXPIRED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
BUT THE THREAT FOR SEVERE WEATHER HAS ENDED.

...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT OVERNIGHT FOR THE
FOLLOWING
COUNTIES IN MISSOURI...

BENTON...HICKORY...POLK...DALLAS...LACLEDE...CAMDEN...MORGAN...MILLER
...MARIES...PULASKI...AND PHELPS.

THIS INCLUDES THE CITIES OF BOLIVAR...ROLLA...LEBANON AND WARSAW.

THE FLASH FLOOD WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

CHEROKEE...CRAWFORD AND BOURBON IN KANSAS
BARTON...VERNON...CEDAR...DADE...ST CLAIR IN MISSOURI.

THE FRONTAL SYSTEM THAT PRODUCED THE STORMY WEATHER TODAY WAS LOCATED
FROM NORTHERN TENNESSEE TO NORTHERN ARKANSAS TO NORTHERN TEXAS.  THIS
FRONT AND ITS ASSOCIATED THUNDERSTORMS WILL GRADUALLY MOVE EAST
OVERNIGHT INTO THE OHIO VALLEY REGION.  HOWEVER...SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE ENTIRE AREA
THROUGH FRIDAY MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE
Special weather statement, Jun 4, 9:03 PM CDT, 1 hour 54 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>081-089-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
903 PM CDT THU JUN 4 1998

...SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI HAS BEEN ALLOWED TO EXPIRE...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL
MISSOURI...INCLUDING BOLIVAR...CAMDENTON...LEBANON AND ROLLA HAS
EXPIRED.  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT
BUT THE THREAT FOR SEVERE WEATHER HAS ENDED.

...A FLASH FLOOD WATCH WILL REMAIN IN EFFECT OVERNIGHT FOR THE
FOLLOWING
COUNTIES IN MISSOURI...

BENTON...HICKORY...POLK...DALLAS...LACLEDE...CAMDEN...MORGAN...MILLER
...MARIES...PULASKI...AND PHELPS.

THIS INCLUDES THE CITIES OF BOLIVAR...ROLLA...LEBANON AND WARSAW.

THE FLASH FLOOD WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES...

CHEROKEE...CRAWFORD AND BOURBON IN KANSAS
BARTON...VERNON...CEDAR...DADE...ST CLAIR IN MISSOURI.

THE FRONTAL SYSTEM THAT PRODUCED THE STORMY WEATHER TODAY WAS LOCATED
FROM NORTHERN TENNESSEE TO NORTHERN ARKANSAS TO NORTHERN TEXAS.  THIS
FRONT AND ITS ASSOCIATED THUNDERSTORMS WILL GRADUALLY MOVE EAST
OVERNIGHT INTO THE OHIO VALLEY REGION.  HOWEVER...SCATTERED SHOWERS
AND A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER THE ENTIRE AREA
THROUGH FRIDAY MORNING.

BECAUSE OF THE HILLY TERRAIN ACROSS THE OZARKS...THERE ARE HUNDREDS
OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN.
 DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:00 PM CDTSevere Thunderstorm WarningSGFTaney50 min
Jun 4, 7:07 PM CDTSevere Thunderstorm WarningSGFTexas48 min
Jun 4, 7:31 PM CDTSevere Thunderstorm WarningSGFDent, Shannon64 min
Jun 4, 7:44 PM CDTSevere Thunderstorm WarningSGFOzark66 min
Jun 4, 8:23 PM CDTSevere Thunderstorm WarningSGFWright47 min
Jun 4, 8:46 PM CDTFlash Flood WarningSGFDent, Shannon4 hr
Jun 4, 9:58 PM CDTSevere Thunderstorm WarningSGFWebster37 min
Jun 4, 10:03 PM CDTFlash Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jun 4, 10:03 PM CDTFlash Flood WarningSGFMaries6 hr
Jun 4, 10:38 PM CDTSevere Thunderstorm WarningSGFDent, Texas32 min
Jun 4, 11:32 PM CDTFlash Flood WarningSGFDouglas, Ozark5 hr
Jun 5, 12:04 AM CDTSevere Thunderstorm WarningSGFPhelps36 min
Jun 5, 12:46 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.